Strong Wind, Hunterdon
- When
- April 23, 8:00 AM EST
- Where
- Hunterdon forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.567, -74.912 (the zone’s center; the record gives no point)
Gusty winds in Franklin Township, New Jersey following a cold front toppled over an old structure 20-by-40-foot barn on the 23rd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Gusty winds in Franklin Township, New Jersey following a cold front toppled over an old structure 20-by-40-foot barn on the 23rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 23, 4:05 AM EST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 505 AM EDT SUN APR 23 2006 .SHORT TERM /TODAY THROUGH MONDAY NIGHT/... A NICE FLOW OF WARMTH AND MOISTURE ABOVE THE SURFACE OFF STRONG SERLY WINDS HAS GENERATED AN AREA OF HEAVY RAIN NEAR AND ALONG A LINE FROM OFF THE DELAWARE COAST TO NEAR SANDY HOOK EARLY THIS MORNING. RADAR IS MOVING THIS AREA ALMOST DUE NORTH. MEANWHILE, ANOTHER AREA OF MODERATE RAIN FROM AND NORTH OF THE TRIPLE POINT THAT IS NEAR THE UPPER DELAWARE BAY IS MOVING NORTH NORTHEAST. THE FLOOD WATCH AREA IS STILL UNDER THE GUN AS A RESULT, ALTHOUGH ONLY ONE TO TWO INCHES OF RAIN HAD FALLEN OVER THE WATCH AREA THROUGH 400 AM EDT, AND SO THE WATCH CONTINUES. WE HAVE ALSO ISSUED AN SPS FOR OCEAN AND MONMOUTH COUNTIES FOR LOCALIZED FLOODING IN THE AREA OF HEAVY RAIN. AFTER THIS RAIN, WHICH IS ENHANCED BY AN EXITING UPPER JET AND ASSOCIATED WITH THE COMPLEX SURFACE FRONT OUT AHEAD OF THE MID LEVEL LOW OVER THE EASTERN LAKES, EXITS THIS MORNING, THERE IS A DECENT CHANCE THAT CONVECTION ASSOCIATED WITH THE MID LEVEL LOW AND COLD AIR ALOFT WILL ARRIVE FROM THE WEST. BEST CHANCES FOR THIS ARE NORTH AND WEST LATER IN THE AFTERNOON. SHEAR IN THE ATMOSPHERE IS NOT TERRIBLY IMPRESSIVE, BUT H7 TO H5 LAPSE RATES GET PRETTY STEEP AND THE WB ZERO VALUES GET PRETTY LOW. CANNOT ARGUE WITH SPC THAT A FEW TSTMS LATE THIS AFTN COULD GENERATE LARGE HAIL. SPC PUT MUCH OF OUR PA PORTION OF THE FA INTO A SLIGHT RISK AND WE HAVE ISSUED AN SPS REGARDING THAT. ALTHOUGH LOCALIZED HEAVY DOWNPOURS AND SUBSEQUENT FLOODING ARE POSSIBLE, THE ATMOSPHERE APPEARS TO DRY OUT ENOUGH SO THAT A WIDESPREAD EXACERBATION OF ANY FLOODING DUE TO THE PRESENT RAINS IS NOT EXPECTED. A MAJOR AXIS OF THE MID LEVEL LOW ROTATES THROUGH LATE TONIGHT, WHICH ACCOUNTS FOR THE CONTINUED CHANCE OF SHOWERS TONIGHT INTO MONDAY MORNING. AFTER THAT, A SHORT WAVE RIDGE AXIS IS PROGGED TO SCOOT BY AND BRING A TEMPORARY HALT TO THE THREAT OF PCPN LATER MON INTO MON NIGHT. THE COMPLEXITY OF THE SFC FRONT TODAY MAKES MAX TEMP FCSTG A BIT TRICKY. BASICALLY, WE CAME DOWN ON MAXES, ESPECIALLY NORTH AND TO A LESSER DEGREE CENTRAL AND SOUTH. THIS WAS A NOD TO THE MET TEMPS. AFTER THAT, CONTINUITY WAS ACCEPTED AS IT WAS REASONABLY CONSISTENT WITH MAV AND MET FCSTS. && .LONG TERM /TUESDAY THROUGH SATURDAY/... MADE FEW IF ANY CHANGES TO THE LONG TERM. PREV AFD...NEXT FRONTAL SYSTEM COMING THROUGH ON TUE. CONSIDERABLE VARIATION IN FRONTAL PASSAGE TIMING BETWEEN NAM AND GFS, AS WELL AS PREVIOUS 00Z GFS AND LATER RUNS. LEANED TOWARD HPC MANUAL PROGS FOR SOLUTION ON TUE. REMAINDER OF EXTENDED PERIOD RATHER QUIET WITH SEASONABLE TEMPERATURES. NEXT CHANCE FOR PRECIPITATION IS FOR SATURDAY AND AGAIN WENT WITH HPC GUIDANCE, THOUGH 12Z GFS SUGGESTS SLOWER SOLUTION. ANY CONTINUATION OF WEEKEND PRECIPITATION PATTERN NOT A POPULAR ONE THIS TIME OF YEAR. && .AVIATION... MAINLY IFR OR LOWER CONDITIONS AT THE TAF SITES EARLY THIS MORNING. RADAR SHOWS THE BACK EDGE OF THE RAIN TO MOVE ACROSS KRDG SHORTLY AND EVENTUALLY ACROSS MOST OF THE DELAWARE VALLEY SITES (KILG - KTTN). THE SITES CLOSER TO THE SHORE SHOULD REMAIN IN THE RAINS UNTIL AFTER DAWN. ONCE THE RAINS END A PERIOD OF -DZ AND BR AS DRIER AIR MOVES IN ALOFT. CONDITIONS SHOULD IMPROVE SLOWLY LATER THIS MORNING. SCT CONVECTION PSBL THIS AFTERNOON, BUT NOT INCLUDED IN TAFS FOR NOW AS CONFIDENCE IN ACTUAL TIMING AND PROBABILITY OF OCCURRENCE IS LIMITED. && .MARINE... WE WILL LET THE GALES GO WITH THE EARLY AM ISSUANCE AND KEEP THE SCA GOING ALONG THE SHORE TODAY. SEAS STILL 7 TO 9 FT OVER THE COAST AND SOME GUSTS AROUND 20 KTS OBSERVED RECENTLY. WINDS SHOULD CONTINUE TO DIMINISH TODAY BUT THE SEAS WILL REMAIN CHOPPY. GUIDANCE SHOWS 5 FT OR GREATER SEAS AT 44009 UNTIL AROUND 10Z MON SO WE WILL LET IT GO THEN AND THIS ALIGNS UP WITH OUR NEIGHBORING OFFICE TO THE SOUTH. SCATTERED CONVECTION POSSIBLE THIS AFTERNOON WITH SOME GUSTY WINDS POSSIBLE. MODELS INDICATE ANOTHER LOW MOVING INTO THE GREAT LAKES WITH STRONG COLD FROPA LATE TUE NIGHT. SCA WINDS WILL PROBABLY OCCUR AFTER THIS FROPA. && .TIDES... TIDAL DEPARTURES ARE FALLING AT MOST POINTS THIS MORNING. THE DEPARTURES REACHED +1.0 TO +1.5 ABOVE NORMAL AT SEVERAL POINTS ALONG THE COASTS AND IN BOTH DE AND CHESAPEAKE BAYS. AS THE WEAK LOW MOVES BY TODAY AND THE WINDS CONTINUE TO SLACKEN, I EXPECT THE DEPARTURES TO CONTINUE A DOWNWARD TREND TODAY. WE WILL NOT ISSUE ANY STATEMENTS REGARDING THE POSSIBILITY OF TIDAL FLOODING THIS MORNING. && .HYDROLOGY... AS MENTIONED ABOVE, GIVEN ONE TO TWO INCHES OF RAIN HAS FALLEN AND THAT THERE IS THE POSSIBILITY OF MORE OVER THE WATCH AREA, WE HAVE CONTINUED THE WATCH. NO WIDESPREAD FLOODING HAS OCCURRED THERE YET, BUT IT IS STILL POSSIBLE. REGARDING THE UPSLOPE REGIONS OF PA, THEY SEEM TO HAVE RECEIVED BETWEEN ABOUT ONE AND ONE HALF AND TWO AND ONE HALF INCHES OF RAIN FROM THIS SYSTEM SO FAR. PRECIP THERE IS BEGINNING TO WIND DOWN NOW, AND CALLS TO THE 911 CENTERS OF SOUTHERN POCONOS, OUR RIVER GAUGES AND FFMP SEEM TO INDICATE THE AREA HAS HANDLED THE RAIN. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...FLOOD WATCH FOR NJZ001-007>010-012-015 UNTIL 11 AM SUNDAY. DE...NONE. MD...NONE. MARINE...SMALL CRAFT ADVISORY FOR ANZ450>455 UNTIL 6 AM MONDAY. && SHORT TERM/HYDROLOGY...DELISI LONG TERM...SZATKOWSKI AVIATION/MARINE/TIDES...OHARA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 519 AM EDT SUN APR 23 2006 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-241000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 519 AM EDT SUN APR 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH REMAINS IN EFFECT UNTIL 11 AM EDT TODAY FOR SUSSEX, WARREN, MORRIS, HUNTERDON, SOMERSET, MIDDLESEX AND MERCER COUNTIES IN NORTHERN AND CENTRAL NEW JERSEY. FINAL RAINFALL TOTALS OF BETWEEN ONE AND THREE INCHES ARE EXPECTED, AND SOME FLOODING REMAINS POSSIBLE AS A RESULT. LOCALIZED FLOODING OF POOR DRAINAGE AREAS, URBAN AREAS, ROADWAYS AND SMALL STREAMS AND CREEKS ALSO MAY OCCUR IN AND NEAR THE WATCH AREA. THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL ARE POSSIBLE OVER EASTERN PENNSYLVANIA MAINLY NORTH AND WEST OF PHILADELPHIA LATER THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY, MAINLY LATER THIS AFTERNOON. MPD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 422 AM EDT SUN APR 23 2006 NJZ013-014-020-026-231600- WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN-COASTAL OCEAN- INCLUDING THE CITIES OF...FREEHOLD...SANDY HOOK...JACKSON... LONG BEACH ISLAND 422 AM EDT SUN APR 23 2006 ...PERIODS OF HEAVY RAIN THIS MORNING... RAINFALL AMOUNTS OF BETWEEN ONE AND TWO INCHES HAVE FALLEN THROUGH EARLY THIS MORNING OVER NORTHERN AND CENTRAL COASTAL NEW JERSEY, AND ADDITIONAL RAINFALL, LOCALLY UP TO TWO INCHES, IS EXPECTED THROUGH MID MORNING. THE RAIN MAY CAUSE SIGNIFICANT RISES OR FLOODING OF SMALL STREAMS AND CREEKS. IT MAY ALSO CAUSE FLOODING OF SOME URBAN AREAS, POOR DRAINAGE AREAS AND SOME ROADWAYS. THE THREAT OF HEAVY RAIN IS FORECAST TO DIMINISH LATE THIS MORNING, BUT SHOWERS OR THUNDERSTORMS STILL ARE POSSIBLE THIS AFTERNOON. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE SITUATION. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR LOCAL MEDIA OUTLETS FOR ANY SUBSEQUENT STATEMENTS. REMEMBER, IF YOU ENCOUNTER FLOODED ROADWAYS, THE BEST THING TO DO IS TO TURN AROUND. THE WATER MAY BE DEEPER THAN YOU THINK. MPD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 431 AM EDT SUN APR 23 2006 PAZ054-055-060>062-067>069-231600- CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS- INCLUDING THE CITIES OF...JIM THORPE...STROUDSBURG...READING... ALLENTOWN...BETHLEHEM...EASTON...WEST CHESTER...NORRISTOWN... DOYLESTOWN 431 AM EDT SUN APR 23 2006 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON... THE STORM PREDICTION CENTER IN NORMAN, OKLAHOMA HAS PLACED MOST OF EASTERN PENNSYLVANIA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON. THE MAIN THREAT IS FROM LARGE HAIL. COLD AIR ALOFT ASSOCIATED WITH AN UPPER LEVEL LOW PRESSURE AREA OVER THE EASTERN GREAT LAKES MAY TRIGGER THUNDERSTORMS LATE THIS AFTERNOON, AND A FEW OF THEM MAY GENERATE LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR LATER UPDATES. MPD
The national radar mosaic for the moment the first event began.
1 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2006Every state in 2006This day in weather historyWarnings in New Jersey, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503519.